Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Mar 3, 1997, 10:15 AM EST for Ashe County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 1997, 10:15 AM EST (15:15 UTC)
- Expired
- Mar 3, 1997, 2:10 PM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 457 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 031515 FFWRNK NCC009-031915- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 AM EST MON MAR 3 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 210 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST NORTH CAROLINA ...ASHE COUNTY AT 10:10 THIS MONDAY MORNING ASHE COUNTY OFFICIALS ADVISE THAT MOST SMALL STREAMS WITHIN THE COUNTY WERE RISING... SOME NEARING BANKFULL. SINCE HEAVY RAIN IS LIKELY THROUGH 11:00 AM... A FLASH FLOOD WARNING FOR SMALL STREAMS IS NOW IN EFFECT. PRECIPITATION WILL TAPER OFF BETWEEN 11 AM AND NOON... WITH RUNOFF INTO STREAMS DIMINISHING EARLY THIS AFTERNOON. DON'T DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IF FLOOD WATERS THREATEN ...MOVE TO HIGHER GROUND. MG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 9:44 AM EST, 31 minutes earlier.
Area forecast discussion, Mar 3, 9:44 AM EST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 944 AM EST MON MAR 3 1997 RECOMMENDATIONS...1ST PERIOD CRW...ANY HEAVY RAIN WILL BE OVER BY NOON FOR SW VA..PROB SE WV ALSO. WE/LL NEED TO KEEP THE FFA UP TILL THEN. SHUD STILL BE SOME -RA OR -DZ THIS AFT IN THE E-SE FLOW. TEMPS ALREADY A LITTLE COOLER THAN FCST- SHUD STAY FAIRLY STEADY. RDU...IF YOUR UPDATE IS 1100 AM OR LATER...YOU MAY BE ABLE TO DROP THE FFA. HVY RAIN IS IN THE NRN MTNS RIGHT NOW. LOOKS LIKE TEMPS WILL STAY FAIRLY STEADY THIS AFT- THO MAY RISE SOME BEFORE THE COLD AIR BEHIND THE COLD FRONT WRAPS IN. WBC...WE PROB WON/T REACH FFG WITH THE BAND OF RW MOVG THRU YOU SECTIONS OF SW/W CEN VA...BUT I/D KEEP THE FFA UP TILL THIS BAND PASSES. AS FAST AS IT/S MOVG..WILL BE THRU SHORTLY AFTER NOON. TEMPS ALREADY COOLER THAN CURRENT FCST- SHUD STAY FAIRLY STEADY NOW. DISC... UPPER LEVEL LOW CONTS RACING ENE...AND IS INTO KY NOW. THE SFC LOW IS JUST ENTERING EXTREME SW VA. HEAVY WAA TYPE PCPN IS NOW WELL NORTH OF MY CWA. ONLY PCPN LEFT TO GO IS THE BAND OF CONVECTION & HVY RAIN AHEAD OF THE FRONT. 88D ESTIMATES OF THIS PCP IS AROUND .50/HR. FORTUNATELY...IT LOOKS LIKE THE EWD COMPONENT OF MVMNT HAS BEEN ABOUT 25 TO 30 MPH- AND THE BAND IS NO MORE THAN 50 MILES WIDE. SHOULD BE A 1 TO 2 HOUR PERIOD OF MDT TO HVY RAIN. THIS WILL BE CLOSE TO THE 1 HOUR FFG IN THE MTNS...SO WE/LL HV TO WATCH CLOSELY. A WEDGE OF MUCH COOLER AIR HAS DEVELOPED IN CEN VA AS THE EASTERLY GRADIENT HAS STRENGTHENED. THE BAND OF CONVECTION SHUD WEAKEN AS IT MOVES INTO THE PIEDMONT AREAS. MY CWA WILL HV A BROAD RANGE OF TEMPS TODAY. JJ
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.